Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 25, 2002, 10:18 PM CST for Ashley County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 25, 2002, 10:18 PM CST (04:18 UTC)
- Expired
- Mar 25, 2002, 11:00 PM CST
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Ashley County, AR
The radar
The Little Rock radar (KLZK), 185 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 25, 10:30 PM CST | Hail 0.88 | Montrose, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 25, 6:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 4.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 260418 SVRJAN ARC003-260500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 1018 PM CST MON MAR 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ASHLEY COUNTY IN SOUTHEAST ARKANSAS * UNTIL 1100 PM CST * AT 1018 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HAMBURG...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR PORTLAND AT 1035 PM CST BE NEAR MONTROSE AT 1040 PM CST WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. LAT...LON 3328 9184 3311 9178 3318 9146 3340 9145
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:10 PM CST, 7 hours 8 minutes earlier.
Area forecast discussion, Mar 25, 3:10 PM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 310 PM CST MON MAR 25 2002 MAIN FORECAST CONCERNS: INITIATION AND INTENSITY AND COVERAGE OF CONVECTION TONIGHT AND EARLY TUESDAY...AMOUNT OF COLD ADVECTION TUESDAY INTO WEDNESDAY...PRECIP POTENTIAL ASSOCIATED WITH QUICK WARM ADVECTION BEGINNING WEDNESDAY...AND TIMING OF PRECIPITATION FOR FRIDAY THRU MONDAY ASSOCIATED WITH APPROACHING UPPER LOW. A DIFFICULT FORECAST IN THE NEAR TERM WITH CONVECTIVE INITIATION AND EVOLUTION STILL IN CONSIDERABLE DOUBT. THE WELL-ADVERTISED SPLIT POLAR/SUBTROPICAL JET STRUCTURE IS IN PLACE...WITH PERSISTENT ELEVATED TSTM COMPLEX OVER OZARKS...AND STILL WAITING FOR SFC-BASED TSTM DEVELOPMENT...SUPPRESSED SO FAR BY STRONG MID LEVEL CAPPING INVERSION. LATEST MODEL GUIDANCE SUPPORTS RECENT FORECASTS WITH BEST SEVERE POTENTIAL OVER NW COUNTIES/PARISHES THIS EVENING...CLOSER TO SURFACE LOW TRACK...STEEPER MID LEVEL LAPSE RATES...AND DURING MORE FAVORABLE TIME OF DAY. OVER REMAINDER OF AREA TONIGHT...THERE IS STILL SEVERE POTENTIAL WITH LOW LEVEL JET FORECAST TO MAXIMIZE AROUND MIDNIGHT AHEAD OF STOUT MID LEVEL SHORTWAVE ENERGY AND A GOOD DRY PUNCH. EXPECT A LINEAR MESOSCALE CONVECTIVE SYSTEM TO DEVELOP AHEAD OF STRONG COLD FRONT AND SWEEP ACROSS ENTIRE AREA BY LATE MORNING TUESDAY. WHILE PRECIPITABLE WATER VALUES ARE PROGGED TO INCREASE TO NEAR 1.5 INCHES...DO NOT EXPECT OVERLY HEAVY RAINFALL AMOUNTS GIVEN PROGRESSIVE NATURE OF SYSTEM. DURING DAY TUESDAY...STRONG LOW LEVEL COLD ADVECTION SHOULD BE UNDERWAY AND DO NOT EXPECT SURFACE TEMPS TO WARM MUCH FROM MORNING READINGS...LIKELY FALLING IN SOME CASES. SHOULD BE ENOUGH MIXING TUESDAY NIGHT TO KEEP LOW TEMPS ABOVE FREEZING. FOR WEDNESDAY NIGHT INTO THURSDAY...LATEST ETA AND ETA EXTENSION ARE THROWING DOUBT INTO CURRENT DRY FORECAST BY BRINGING STRONG WARM/MOIST ADVECTION (PRECIPITABLE WATER VALUES >1.5 INCHES OVER SRN TX BY WEDNESDAY EVENING)...RESULTING IN ELEVATED CONVECTIVE POSSIBILITIES. THE AVN IS NOT AS AGGRESSIVE AND KEEPS AREA DRY AS PREVIOUS FORECASTS HAVE INDICATED. WILL STICK TO DRY SOLUTION FOR NOW. IN THE EXTENDED...MODELS HAVE BEEN VERY INCONSISTENT WITH HANDLING OF UPPER LOW TO MOVE THRU SRN STREAM AND EVENTUALLY AFFECT THE LOWER MS VALLEY REGION....BUT 00Z MRF AND NOW 12Z AVN/UKMET ARE IN GOOD AGREEMENT THIS MORNING IN A MORE PROGRESSIVE SYSTEM WITH CONVECTIVE RAINS LIKELY TO BREAK OUT BEGINNING FRIDAY...WITH MORE SIGNIFICANT CONVECTION PROGGED FOR SATURDAY INTO SUNDAY. HAVE NO CHOICE BUT TO INCREASE RAIN WORDING FOR THIS WEEKEND. WILL INTRODUCE A DRY MONDAY FOR NOW AS IT APPEARS SYSTEM WILL MOVE OUT BY THEN. OVERALL...CONFIDENCE IS A BIT HIGHER THAN YESTERDAY WITH THE EXTENDED FORECAST GIVEN THE AGREEMENT BETWEEN 12Z UKMET AND 12Z AVN...HOWEVER...CONFIDENCE IS STILL LIMITED AS CUT OFF LOWS IN SPRING ARE NOT THE MOST PREDICTABLE FEATURES. PRELIM NUMBERS... JAN...56/63/38/66/40 94000 MEI...58/66/38/67/38 87000 .JAN... AR...NONE. LA...NONE. MS...NONE. 43
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 10:42 PM CST | Severe Thunderstorm Warning | JAN | Chicot | 33 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.